Alert archive / Virginia / Red Flag Warnings in 2018

Red Flag Warning 2, NWS Baltimore/Washington

April 30, 20187 counties in West Virginia; 14 counties in Maryland; 16 counties in Virginia

NWS Baltimore/Washington issued this red flag warning at Apr 30, 2018, 3:32 AM EDT for 7 counties in West Virginia; 14 counties in Maryland; 16 counties in Virginia. It took effect at Apr 30, 2018, 10:00 AM EDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2018, 3:32 AM EDT (07:32 UTC)
In effect from
Apr 30, 2018, 10:00 AM EDT
Expired
Apr 30, 2018, 8:00 PM EDT
In force
10 hr
Issued by
NWS Baltimore/Washington
All 37 counties

Allegany County, MD, Anne Arundel County, MD, Baltimore County, MD, Calvert County, MD, Carroll County, MD, Charles County, MD, City of Baltimore, MD, Frederick County, MD, Harford County, MD, Howard County, MD, Montgomery County, MD, Prince George's County, MD, Saint Mary's County, MD, Washington County, MD, Arlington County, VA, City of Alexandria, VA, City of Falls Church, VA, City of Winchester, VA, Clarke County, VA, Fairfax County, VA, Fauquier County, VA, Frederick County, VA, Greene County, VA, Loudoun County, VA, Madison County, VA, Page County, VA, Rappahannock County, VA, Rockingham County, VA, Shenandoah County, VA, Warren County, VA, Berkeley County, WV, Grant County, WV, Hampshire County, WV, Hardy County, WV, Jefferson County, WV, Mineral County, WV, Morgan County, WV

The radar

The Sterling radar (KLWX), 20 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 7.5 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1881 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

278 
WWUS81 KLWX 300732
RFWLWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
332 AM EDT Mon Apr 30 2018

VAZ039-051-055-057-300845-
/O.CAN.KLWX.FW.A.0002.180430T1400Z-180501T0000Z/
Madison-Culpeper-Stafford-King George-
332 AM EDT Mon Apr 30 2018

...FIRE WEATHER WATCH IS CANCELLED FOR PORTIONS OF CENTRAL
VIRGINIA...

The National Weather Service in Sterling Virginia has cancelled
the Fire Weather Watch.

Gusty winds and low relative humidity values are still forecast,
but are expected to remain below red flag criteria.

$$

DCZ001-MDZ003>006-011-013-014-016>018-501>508-VAZ027>031-040-
052>054-501-502-505>507-WVZ050>053-055-501>504-301545-
/O.UPG.KLWX.FW.A.0002.180430T1400Z-180501T0000Z/
/O.NEW.KLWX.FW.W.0002.180430T1400Z-180501T0000Z/
District of Columbia-Washington-Frederick MD-Carroll-
Northern Baltimore-Southern Baltimore-Prince Georges-Anne Arundel-
Charles-St. Marys-Calvert-Extreme Western Allegany-
Central and Eastern Allegany-Northwest Montgomery-
Central and Southeast Montgomery-Northwest Howard-
Central and Southeast Howard-Northwest Harford-Southeast Harford-
Shenandoah-Frederick VA-Page-Warren-Clarke-Rappahannock-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Northern Fauquier-
Southern Fauquier-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
332 AM EDT Mon Apr 30 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR MUCH
OF MARYLAND...THE DISTRICT OF COLUMBIA...PORTIONS OF NORTHERN AND
CENTRAL VIRGINIA...AND PORTIONS OF EASTERN WEST VIRGINIA...

The National Weather Service in Sterling Virginia has issued a
Red Flag Warning for strong winds and low relative humidities, 
which is in effect from 10 AM this morning to 8 PM EDT this 
evening. The Fire Weather Watch is no longer in effect.

* HUMIDITY...Around 20 percent.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* FUEL MOISTURE...Decreasing to below 8 percent.

* IMPACTS...Gusty winds, low relative humidity, and low fuel
  moistures will combine to create an environment conducive to 
  the rapid spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
083 
WWUS81 KLWX 301425
RFWLWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
1025 AM EDT Mon Apr 30 2018


DCZ001-MDZ003>006-011-013-014-016>018-501>508-VAZ027>031-040-
052>054-501-502-505>507-WVZ050>053-055-501>504-302230-
/O.CON.KLWX.FW.W.0002.000000T0000Z-180501T0000Z/
District of Columbia-Washington-Frederick MD-Carroll-
Northern Baltimore-Southern Baltimore-Prince Georges-Anne Arundel-
Charles-St. Marys-Calvert-Extreme Western Allegany-
Central and Eastern Allegany-Northwest Montgomery-
Central and Southeast Montgomery-Northwest Howard-
Central and Southeast Howard-Northwest Harford-Southeast Harford-
Shenandoah-Frederick VA-Page-Warren-Clarke-Rappahannock-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Northern Fauquier-
Southern Fauquier-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
1025 AM EDT Mon Apr 30 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR MUCH OF
MARYLAND...THE DISTRICT OF COLUMBIA...PORTIONS OF NORTHERN AND
CENTRAL VIRGINIA...AND PORTIONS OF EASTERN WEST VIRGINIA...

* HUMIDITY...Around 20 percent.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* FUEL MOISTURE...Decreasing to below 8 percent.

* IMPACTS...Gusty winds, low relative humidity, and low fuel 
  moistures will combine to create an environment conducive to 
  the rapid spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
153 
WWUS81 KLWX 302048
RFWLWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
448 PM EDT Mon Apr 30 2018

DCZ001-MDZ003>006-011-013-014-016>018-501>508-VAZ027>031-040-
052>054-501-502-505>507-WVZ050>053-055-501>504-010000-
/O.CON.KLWX.FW.W.0002.000000T0000Z-180501T0000Z/
District of Columbia-Washington-Frederick MD-Carroll-
Northern Baltimore-Southern Baltimore-Prince Georges-Anne Arundel-
Charles-St. Marys-Calvert-Extreme Western Allegany-
Central and Eastern Allegany-Northwest Montgomery-
Central and Southeast Montgomery-Northwest Howard-
Central and Southeast Howard-Northwest Harford-Southeast Harford-
Shenandoah-Frederick VA-Page-Warren-Clarke-Rappahannock-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Northern Fauquier-
Southern Fauquier-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
448 PM EDT Mon Apr 30 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR MUCH OF
MARYLAND...THE DISTRICT OF COLUMBIA...PORTIONS OF NORTHERN AND
CENTRAL VIRGINIA...AND PORTIONS OF EASTERN WEST VIRGINIA...

* HUMIDITY...15 to 25 percent.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* FUEL MOISTURE...Below 8 percent.

* IMPACTS...Gusty winds, low relative humidity, and low fuel 
  moistures will combine to create an environment conducive to 
  the rapid spread of wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
354 
WWUS81 KLWX 302348
RFWLWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Baltimore MD/Washington DC
748 PM EDT Mon Apr 30 2018

DCZ001-MDZ003>006-011-013-014-016>018-501>508-VAZ027>031-040-
052>054-501-502-505>507-WVZ050>053-055-501>504-010100-
/O.EXP.KLWX.FW.W.0002.000000T0000Z-180501T0000Z/
District of Columbia-Washington-Frederick MD-Carroll-
Northern Baltimore-Southern Baltimore-Prince Georges-Anne Arundel-
Charles-St. Marys-Calvert-Extreme Western Allegany-
Central and Eastern Allegany-Northwest Montgomery-
Central and Southeast Montgomery-Northwest Howard-
Central and Southeast Howard-Northwest Harford-Southeast Harford-
Shenandoah-Frederick VA-Page-Warren-Clarke-Rappahannock-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Northern Fauquier-
Southern Fauquier-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
748 PM EDT Mon Apr 30 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR MUCH
OF MARYLAND... THE DISTRICT OF COLUMBIA...PORTIONS OF NORTHERN 
AND CENTRAL VIRGINIA...AND PORTIONS OF EASTERN WEST VIRGINIA...

Winds are diminishing and Red Flag criteria is no longer being
met. Thus the warning is cancelled. Relative humidity values will
be between 20 and 30 percent on Tuesday but winds will be much
lighter than today.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this red flag warning went out at Apr 30, 3:22 AM EDT, 10 minutes earlier.

Area forecast discussion, Apr 30, 3:22 AM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
322 AM EDT Mon Apr 30 2018

.SYNOPSIS...
Surface high pressure will build south of the region through
the day today. The high pressure will then shift offshore
Tuesday and remain over the west Atlantic into Friday. A cold
front will approach and cross the area by the end of the week
and weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Closed, vertically stacked low pressure center will sit and
spin over northern New England through the day today as high
pressure builds south of the region and across the Carolinas.
This will provide for mostly sunny skies today, except for some
high clouds across northeastern Maryland this morning. The
gradient between the high/low pressure systems will present
another breezy day across the area, with gusts peaking in the
25-35 mph range during the afternoon hours. However,
temperatures will be considerably warmer than yesterday, with
highs reaching the upper 60s to low 70s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
High pressure will remain south of the region and in control of
the region's weather tonight. Mostly clear skies expected, with
lows from 35-50F, coolest in the sheltered valleys, mildest in
the urban centers and along the tidal Potomac/Chesapeake Bay.
Some additional frost is possible in the coolest locations
tonight, mainly the Shenandoah Valley.

The surface high will shift offshore into the western Atlantic
on Tuesday with ridging moving in aloft. This will promote the
development of light southwesterly flow by late in the day.
Mostly sunny and dry conditions expected again, with highs
nearing 80F.

Temperatures warm further on Wednesday under continued sunshine,
developing southwest flow, and dry weather. Highs are likely to
reach the mid 80s. Lows will become milder each night as well,
in the 50s Tuesday night, 60s Wednesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
High pressure will remain anchored off the Carolina coast during the
later half of the week, leading to warm and increasingly humid
conditions in the region on Thursday and Friday. High
temperatures on Thursday will approach 90 in many locations.
Friday will be a touch cooler, with high temperatures in the
middle 80s.

A low pressure system will pass to our north on Friday, which will
bring a cold front across the area Friday night into early Saturday
morning. This will result in a chance for some precipitation in this
period. Some showers may also linger into Saturday morning as well,
as the front moves to the south and east across the area. Not a lot
of clearing on Saturday, as the front looks to stall to our south,
keeping temperatures in the middle to upper 70s.

The aforementioned cold front appears to stall somewhere along
the NC/VA border on Sunday. However, model guidance suggests two
very different scenarios on Sunday associated with this front.
On one hand, the GFS has a potent piece of shortwave energy
moving through the deep south and inducing cyclogenesis along
this front. A low pressure develops and moves into southern
parts of the CWA, bringing some rain to those areas, and
eventually farther north Sunday night. However, the European is
much weaker with the shortwave, with very little rain
anticipated. That being said, a chance of rain will exist on
Sunday, but will have to wait for a little more consistency in
model guidance before being introduced into the official
forecast. Either way, temperatures look to be right around
seasonal averages.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
High pressure will remain in control though Wednesday night,
with no ceiling or visibility restrictions expected. Gusty
northwest winds will become re-established after sunrise
this morning, with gusts 20-30 knots expected. Winds will
become lighter Monday night into Tuesday, turning southwesterly
Tuesday night into Wednesday.

VFR conditions expected on Thursday, as high pressure anchored off
the Carolina coast keeps weather calm. However, a cold front on
Friday will re-introduce the threat for lower ceilings, with
sub-VFR conditions possible, especially in the afternoon and
evening.

&&

.MARINE...
SCA is in effect for all waters today with northwest wind gusts
to 25 kt developing after sunrise due to pressure gradient
between low pressure system over New England and surface high
pressure moving south of the area. Winds will then drop below
criteria overnight tonight with SCA expiring at 9 PM. Winds will
remain largely sub-SCA on Tuesday as the gradient weakens,
however its still possible a few gusts may approach criteria
across the northern Chesapeake Bay. Will keep the gusts limited
to around 15 knots for now given lower confidence and likely
isolated nature. Next chance of SCA conditions will be Wednesday
night as southwesterly flow begins to increase.

As a cold front approaches the area into Friday, windy
conditions can be expected out ahead of it. Therefore Thursday
and Friday could be windy enough to meet SCA criteria.

&&

.FIRE WEATHER...
Red Flag conditions are expected for a considerable portion of
the region today with gusty west-northwest winds, low relative
humidity values, and low 10-hour fuel moistures (forecast values
5-8 percent). Expecting relative humidity values to fall to
between 15 and 25 percent region- wide by the afternoon as highs
reach the upper 60s to low 70s and dew points hold in the 20s.
The strongest sustained winds (around 20 mph) will occur
north/east of a Petersburg WV - Luray VA - Quantico VA line, so
have upgraded the Fire Weather Watch to a Red Flag Warning for
those locations. Elsewhere, sustained winds will average 15-18
mph, so will issue Special Weather Statement instead.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Red Flag Warning from 10 AM this morning to 8 PM EDT this
     evening for DCZ001.
MD...Frost Advisory until 9 AM EDT this morning for MDZ003-004-503.
     Red Flag Warning from 10 AM this morning to 8 PM EDT this
     evening for MDZ003>006-011-013-014-016>018-501>508.
VA...Freeze Warning until 9 AM EDT this morning for VAZ025>027-029-
     030-038>040-050-051-501-502-507-508.
     Frost Advisory until 9 AM EDT this morning for VAZ028-031-036-
     037-052-053-055-056-505-506.
     Red Flag Warning from 10 AM this morning to 8 PM EDT this
     evening for VAZ027>031-040-052>054-501-502-505>507.
WV...Frost Advisory until 9 AM EDT this morning for WVZ051>053.
     Red Flag Warning from 10 AM this morning to 8 PM EDT this
     evening for WVZ050>053-055-501>504.
MARINE...Small Craft Advisory until 9 PM EDT this evening for
     ANZ530>534-537-539>541-543.
     Small Craft Advisory from 8 AM this morning to 9 PM EDT this
     evening for ANZ535-536-538-542.

&&

SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...CJL
AVIATION...MM/CJL
MARINE...MM/CJL
FIRE WEATHER...MM
Hazardous weather outlook, Apr 29, 9:59 PM EDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
959 PM EDT Sun Apr 29 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-010200-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
959 PM EDT Sun Apr 29 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Frost Advisory goes into effect for Fairfax, Prince William,
Stafford and Spotsylvania Counties in Virginia at 2 AM tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The Frost Advisory expires at 9 AM Monday.

A Fire Weather Watch is in effect from 10 AM to 8 PM Monday for
everywhere in the outlook area except Spotsylvania County Virginia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-010200-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
959 PM EDT Sun Apr 29 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Frost Advisory goes into effect for portions of central and
northern Virginia, eastern West Virginia, and west-central
Maryland beginning at 2 AM tonight. A Freeze Warning is in effect
for the central Shenandoah Valley and portions of the Virginia
piedmont.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The Frost and Freeze headlines expire at 9 AM Monday.

A Fire Weather Watch is in effect for eastern West Virginia, much
of Maryland and northern Virginia from 10 AM to 8 PM Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Virginia, 2018Red Flag Warnings in Maryland, 2018Red Flag Warnings in West Virginia, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.